Format

Send to

Choose Destination
Case Rep Med. 2013;2013:260254. doi: 10.1155/2013/260254. Epub 2013 Oct 1.

Use of belatacept as alternative immunosuppression in three renal transplant patients with de novo drug-induced thrombotic microangiopathy.

Author information

1
Renal Transplantation, Hospital Alemán, Pueyrredón 1640, C1118AAT Buenos Aires, Argentina ; Foundation for Research and Assistance in Renal Disease (FINAER), Calle 503 No. 1947, CP B1897FYU, Gonnet, Buenos Aires, Argentina.

Abstract

Thrombotic microangiopathy (TMA), a severe complication of renal transplantation, is a pathological process involving microvascular occlusion, thrombocytopenia, and microangiopathic hemolytic anemia. It generally appears within the first weeks after transplantation, when immunosuppressive drugs are used at high doses. De novo TMA may also be drug-induced when calcineurin inhibitors or proliferation signal inhibitors are used. We report three cases of de novo drug-induced TMA in renal transplant patients who were managed by replacing calcineurin inhibitors or proliferation signal inhibitors with belatacept, a primary maintenance immunosuppressive drug, which blocks the CD28 costimulation pathway, preventing the activation of T lymphocytes. To identify the cause of TMA, we ruled out HUS, hepatitis C serology, HIV serology, parvovirus B19, cytomegalovirus, anti-HLA antibodies, and prolonged activated partial thromboplastin time. We suspect that the TMA was caused by the calcineurin inhibitors or proliferation signal inhibitors. Belatacept treatment was initiated at a dose of 10 mg/kg on days 1, 5, 14, 28, 60, and 90; maintenance treatment was 5 mg/kg once a month for 1 year. Belatacept, in combination with other agents, prevented graft rejection in three patients.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center